Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 153, NWS St. Louis, MO

October 30, 2013Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 30, 2013, 12:58 PM CDT for Brown County, Pike County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2013, 12:58 PM CDT (17:58 UTC)
Expired
Oct 30, 2013, 1:45 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, IL, Pike County, IL

The radar

The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 1:00 PM CDTHAIL 0.510 S Mount Sterling, ILALONG THE BROWN PIKE COUNTY LINE.
Oct 30, 1:08 PM CDTHAIL 110 S Mount Sterling, ILTHIN DISKS COVERED THE YARD SHORLTY AFTER 1 PM...LOCATION IS APPROX ONE QUARTER MILE NORTH OF THE COUNTY LINE AND ONE QUARTER MILE EAST OF HWY 107
Oct 30, 1:35 PM CDTHAIL 0.54 Ese Coopertown, ILAT LAGRANGE LOCK AND DAM... PEA SIZED HAIL WITH A FEW LARGER STONES SMALLER THAN DIMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS53 KLSX 301758
SVRLSX
ILC009-149-301845-
/O.NEW.KLSX.SV.W.0153.131030T1758Z-131030T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1258 PM CDT WED OCT 30 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 145 PM CDT

* AT 1254 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  BEVERLY...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  VERSAILLES...COOPERTOWN...RIPLEY AND LA GRANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 4003 9065 4003 9060 3999 9060 3998 9051
      3997 9050 3995 9053 3992 9053 3988 9058
      3985 9058 3974 9088 3978 9092 3985 9092
      4005 9067
TIME...MOT...LOC 1758Z 233DEG 30KT 3984 9081

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPSON
2 follow-up statements
352 
WWUS53 KLSX 301817
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT WED OCT 30 2013

ILC149-301827-
/O.CAN.KLSX.SV.W.0153.000000T0000Z-131030T1845Z/
PIKE IL-
117 PM CDT WED OCT 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4003 9065 4003 9060 3999 9060 3998 9051
      3997 9050 3995 9053 3992 9053 3988 9058
      3985 9058 3984 9062 3984 9071 3998 9076
      4005 9067
TIME...MOT...LOC 1817Z 233DEG 30KT 3993 9064

$$

ILC009-301845-
/O.CON.KLSX.SV.W.0153.000000T0000Z-131030T1845Z/
BROWN IL-
117 PM CDT WED OCT 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BROWN
COUNTY UNTIL 145 PM CDT...

AT 115 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF MOUNT STERLING...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COOPERTOWN...RIPLEY AND LA GRANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 4003 9065 4003 9060 3999 9060 3998 9051
      3997 9050 3995 9053 3992 9053 3988 9058
      3985 9058 3984 9062 3984 9071 3998 9076
      4005 9067
TIME...MOT...LOC 1817Z 233DEG 30KT 3993 9064

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPSON
841 
WWUS53 KLSX 301835
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
135 PM CDT WED OCT 30 2013

ILC009-301846-
/O.EXP.KLSX.SV.W.0153.000000T0000Z-131030T1845Z/
BROWN IL-
135 PM CDT WED OCT 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWN COUNTY WILL
EXPIRE AT 145 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4003 9065 4003 9060 3999 9060 3998 9051
      3997 9050 3995 9053 3992 9053 3988 9058
      3985 9058 3984 9062 3984 9071 3998 9076
      4005 9067
TIME...MOT...LOC 1836Z 233DEG 30KT 4002 9047

$$

PHILLIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 10:44 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 30, 10:44 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1044 AM CDT Wed Oct 30 2013

.UPDATE:
Issued at 1041 AM CDT Wed Oct 30 2013

Visibilities have finally popped up over our far e counties, so
will be cancelling dense fog advisory in a second.  Otherwise,
expect ongoing convection near UIN to continue to percolate ESE
and weaken, while storms over eastern Kansas and western Missouri
expand in coverage and intensity heading into the afternoon, and
work back across the northwest half of the CWA as the afternoon progresses.

Truett

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 926 AM CDT Wed Oct 30 2013

Based on latest obs, will extend the current dense fog advisory
for our southwest Illinois counties through 11 am. Visibilities
over Missouri (including MO portion of STL metro) and west central
Illinois have improved enough that advisory no longer needed in
these areas.

Truett

.LONG TERM:  (Tonight through Tuesday)
Issued at 349 AM CDT Wed Oct 30 2013

(Tonight - Thursday Night)

Guidance continues to be in good agreement with the strong upper
system over the Rockies, so have made few changes to the going
forecast.  The closed low will open up and move into the Great
Plains and then further east tonight into Thursday.  It should be a
fairly wet period with the Gulf of Mexico wide open, and a 40-60kt
low level jet pumping moisture up into the Mid-Mississippi Valley.
Moisture convergence along with dynamic lift from the approaching
upper level trof will be plenty of forcing to produce showers and
thunderstorms across the area.  The probability of rain is almost as
close to certain as it ever gets, but exact timing and amounts are
still in question.  Feel pretty confident that the entire area will
see measurable precipitation tonight and Thursday, but it's likely
there will also be some dry periods.  The hourly details of the
convective forecast are impossible to nail down at this time, so
have stuck with 6-12 hour blocks of categorical pops.  HPC qpf
guidance continues to look pretty reasonable so have stuck with it.
SPC backed the day2 slight risk back up into the southern portion of
our CWFA across the eastern Ozarks and southwest Illinois.  The
kinematics will be very strong in this case with 0-6km bulk shear in
excess of 70kts and 0-1km shear in excess of at least 40kts across
the slight risk area.  Models only have show about 200-300 J/kg of
CAPE though.  Personally I'd like to see CAPE values greater than
400-500 J/kg, but given the ludicrous shear I can't say there won't
be severe thunderstorms.  At any rate, the surface front should
sweep through by early-mid evening effectively ending the rain and
any severe threat across the area.

(Friday - Tuesday)

Friday through Sunday should be dry as a Pacific high builds across
the country.  The center of the high should be down across the Lower
Tennessee Valley by 12Z Sunday.  Temperatures on Friday will remain
mild in westerly flow with highs running around 5 degrees above
normal.  For Saturday and Sunday the wind will turn to the northwest
allowing some cooler air to filter across the Mississippi Valley
and temperatures will be near or a few degrees below normal.  The
ridge moves east on Monday, and the wind will shift back to a
southerly direction, and low level moisture will begin to move back
into the region as another longwave trof sharpens up over the
Rockies.  Medium range guidance remains in good agreement in
producing another round of rain over the area as the low level jet
ramps up Monday into Tuesday.

Carney

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 704 AM CDT Wed Oct 30 2013

Warm front continues to make very slow progress to the north, so
dealing with dense fog at taf sites this morning. Went with
quarter to half mile vsbys through 14z, then conditions improve.
As for cigs, sites along Interstate 70 to see cigs lift to mvfr by
14z, then to vfr after 17z. However, KUIN to remain socked in with
ifr cigs til 17z when front lifts north of KUIN. East winds to
veer to the south and increase after front moves through. As for
pcpn chances, hard to pin down. Will just see scattered activity
this morning with better chances later this afternoon and into the
overnight hours. Best thunderstorm chances will be along and south
of I-70, so have mention in these tafs between 17z and 22z, then
just have showers with vcts mention.

Specifics for KSTL:
Warm front continues to make very slow progress to the north, so
dealing with dense fog in metro area this morning. Went with
quarter mile vsby through 14z, then conditions improve. As for
cigs, ifr/mvfr cigs to lift to vfr by 17z. Southeast winds to veer
to the south and increase by 14z. As for pcpn chances, hard to
pin down. Will just see scattered activity this morning with
better chances later this afternoon and into the overnight hours.
Best thunderstorm chances will be between 19z and 22z, then just
have showers with vcts mention through rest of forecast period.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 30, 12:19 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1219 PM CDT WED OCT 30 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1219 PM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. A FEW OF THESE STORMS OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS...GENERALLY NORTH OF A CALIFORNIA...WHITE HALL
LINE...MAY BE SEVERE WITH LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT PERIODS OF THUNDERSTORMS ON THURSDAY. SOME OF THE STORMS
MAY BE SEVERE ACROSS PARTS OF SOUTHEAST AND EAST CENTRAL MISSOURI
AS WELL AS SOUTHWEST ILLINOIS. THE PRIMARY THREAT WILL BE
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVER NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS.

TRUETT

In the hours before

Local storm report, Oct 30, 11:49 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 AM CDT WED OCT 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     HAIL             QUINCY                  39.93N  91.39W
10/30/2013  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Oct 30, 11:51 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 AM CDT WED OCT 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             2 N NEW LONDON          39.61N  91.40W
10/30/2013  E0.50 INCH       RALLS              MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Oct 30, 11:52 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CDT WED OCT 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HAIL             QUINCY                  39.93N  91.39W
10/30/2013  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

GOSSELIN
Special weather statement, Oct 30, 11:58 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT WED OCT 30 2013

ILZ095>097-MOZ035-301745-
ADAMS IL-BROWN IL-PIKE IL-RALLS MO-
1158 AM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...SOUTHEASTERN ADAMS AND
NORTHERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS...AND NORTHEASTERN
RALLS COUNTY IN NORTHEAST MISSOURI UNTIL 1245 PM CDT...

AT 1155 AM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
HANNIBAL...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FALL CREEK...
  PAYSON...
  BARRY...
  BEVERLY...
  CAMP POINT...
  CLAYTON...
  GOLDEN...
  BUCKHORN...
  MOUNT STERLING...

THIS STORM WILL ALSO IMPACT SILOAM SPRINGS STATE PARK.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Local storm report, Oct 30, 12:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1233 PM CDT WED OCT 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             MOUNT STERLING          39.98N  90.76W
10/30/2013  E0.25 INCH       BROWN              IL   TRAINED SPOTTER

            MOSTLY PEA SIZED HAIL... A FEW STONES A LITTLE BIT
            LARGER.

&&

GOSSELIN
Special weather statement, Oct 30, 12:50 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CDT WED OCT 30 2013

ILZ095>097-301830-
ADAMS IL-BROWN IL-PIKE IL-
1250 PM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...SOUTHEASTERN ADAMS AND
NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 130 PM
CDT...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BEVERLY...OR 13 MILES NORTHWEST OF
PITTSFIELD...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCKHORN...
  MOUNT STERLING...

THIS STORM WILL ALSO IMPACT SILOAM SPRINGS STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 5:11 AM CDTDense Fog AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 9 more4 hr
Oct 30, 9:13 AM CDTDense Fog AdvisoryLSXBond, Clinton, Fayette, Greene, Jersey, Macoupin and 5 more94 min
Oct 30, 4:05 PM CDTFlash Flood WatchLSXAdams, Brown, Pike20 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.